Thousands of people claim they’ve developed tinnitus after receiving a COVID-19 vaccine, according to NBC News — who shockingly (although two years late) reported on the phenomenon.
Tinnitus is the perception of sound that other people cannot hear. Although it is commonly called “ringing in the ears,” some people hear sounds like roaring, whooshing, or buzzing. The causes of tinnitus are unclear, but many experience hearing loss, and there is no cure.
Shaowen Bao, associate professor in the physiology department of the College of Medicine at the University of Arizona and tinnitus sufferer, says ongoing brain or spinal cord inflammation after vaccination may be to blame.
A Facebook group called “Tinnitus and Hearing Loss/Impairment after COVID vaccination” convinced Bao to investigate the potential links. As a result, Bao surveyed 398 of the group’s 4,000 plus members “who believe they have developed tinnitus or a worsening of tinnitus after receiving the COVID vaccination.”
Along with ringing in their ears, participants reported various symptoms, including headaches, dizziness, vertigo, ear pain, anxiety, and depression. More symptoms were reported after the first COVID vaccine dose than the second.
Bao, who has yet to publish the results of his study, said if a person has risk factors, they are more likely to get tinnitus from the first vaccine dose.
According to the Vaccine Adverse Event Reporting System, 24,571 cases of tinnitus were reported to the Centers for Disease Control and Prevention (CDC) as of April 14, 2023.
The CDC said it conducted an internal review of the reports and “did not find any data suggesting a link between Covid-19 vaccines and tinnitus,” an agency spokesperson told NBC in an email. It has not made any of its supposed reviews public.
Dr. Gregory Poland, founder and director of the Mayo Clinic’s Vaccine Research Group, developed tinnitus after receiving his COVID-19 vaccine two years ago and chastised the CDC for not doing more research on the condition and making it publically available. Poland feels the CDC is unconcerned about reports of tinnitus — although this is not entirely surprising as the agency has ignored the millions of adverse events and more than 35,000 deaths reported following COVID vaccination.
Poland says the noise he hears is like a constant, shrill whistle that negatively impacts his quality of sleep and life.
“There are some days where I’m busy or haven’t been exposed too much in the way of noise, where it’s tolerable. Other days, I could just scream,” he said. After going public, Poland said he received daily emails from those who claim to experience the same thing.
The Vault Project, in September 2022, published a leaked video showing Israeli researchers presenting concerning findings to Israel’s Ministry of Health (MOH), establishing a causal relationship between long-term adverse events and Pfizer’s COVID-19 vaccine — some of which had not been disclosed by the company.
In December 2021, the MOH commissioned a research team to analyze reports from a newly established system for a six-month period ending in May 2022.
After analyzing reports to the system received from HMOs in Israel over six months, researchers found that many serious side effects were long-term — including ones not listed by Pfizer — and established these side effects were causally related to the vaccine.
When the researchers presented their findings to senior MOH officials, they identified new safety signals resulting from side effects not listed by Pfizer, including neurological side effects such as hypoesthesia, paresthesia, tinnitus, and dizziness.
The team said their findings indicated that in many cases, serious adverse events like menstrual irregularities, neurological side effects, muscular-skeletal injuries, and other problems lasted for weeks, months, a year, and in some cases, were ongoing.